Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 293, NWS Springfield, MO

June 10, 2003Miller County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 10, 2003, 8:09 PM CDT for Miller County, Missouri. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2003, 8:09 PM CDT (01:09 UTC)
Expired
Jun 10, 2003, 9:15 PM CDT
In force
66 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Miller County, MO

The radar

The Springfield radar (KSGF), 139 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 3:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3276 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

640 
WUUS53 KSGF 110109
SVRSGF
MOC131-110215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
809 PM CDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILLER COUNTY IN MISSOURI

* UNTIL 915 PM CDT.

* AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR VILLAGE OF FOUR SEASONS...OR 6 MILES NORTHWEST OF
  OSAGE BEACH...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LAKELAND BY 815 PM CDT.
   ELDON BY 835 PM CDT.

THE TOWNS OF LAKEVIEW...BAGNELL...AURORA SPRINGS...TUSCUMBIA AND
ETTERVILLE ARE ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3842 9262 3824 9270 3809 9258 3810 9228
          3833 9227

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 6:10 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 10, 6:10 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
610 PM CDT TUE JUN 10 2003

.MESO-SCALE DISCUSSION...SCATTERED THUNDERSTORMS CONTINUE TO TRAIN
ACROSS THE LAKE OF THE OZARKS REGION.  ALTHOUGH THE OVERALL
INTENSITY HAD DIMINISHED...FLOODING WILL BE AN INCREASING THREAT
WITH ANY ADDITIONAL RAINFALL.  RADAR ESTIMATES THAT 2 TO 4 INCHES
HAD FALLEN FROM THE LAKE OF THE OZARKS TO JUST NORTH OF ROLLA WITH
LOCALIZED AMOUNTS NEAR 5 INCHES IN NORTHERN CAMDEN COUNTY. THIS AREA
OF STORMS BEING ENHANCED UNDER UPPER DIFFLUENCE AHEAD OF THE CLEARLY
DEFINED SHORTWAVE WAS MAKING ITS WAY ACROSS OKLAHOMA.

A SURFACE BOUNDARY HAD STALLED FROM CENTRAL MISSOURI TO SOUTHEAST
KANSAS UNDERNEATH THE DEVELOPING DEFORMATION ZONE ASSOCIATED WITH
THE SHORTWAVE TROUGH.  FOCUS OF NEW CONVECTION LAST COUPLE OF HOURS
HAS BEEN ALONG AND NORTH OF THIS FRONT ACROSS WEST CENTRAL MISSOURI
AND EAST CENTRAL KANSAS...AND ALSO OVER NORTH CENTRAL OKLAHOMA UNDER
MID LEVEL COLD POOL.

STORMS ALSO INCREASING ACROSS NORTHEAST OKLAHOMA ON THE NOSE OF MID
LEVEL DRY SLOT AND STEEPENING LAPSE RATES. 0-6KM WIND SHEAR WAS A
LITTLE STRONGER ACROSS FAR SOUTHWEST MISSOURI WITH SPEEDS NEAR
40KTS. THIS MAY SUPPORT ROTATING UPDRAFTS AND AN INCREASED SEVERE
THREAT. EXPECT THIS ACTIVITY TO SPREAD INTO SOUTHWEST MISSOURI
THROUGH THE EARLY EVENING.

STORMS ALONG AND NORTH OF THE FRONT MAY CONGEAL INTO A LINEAR MCS
OVERNIGHT AS THE LOW LEVEL JET INCREASES AND INTERSECTS THE
BOUNDARY.  THIS CONVECTIVE COMPLEX WOULD THEN SAG SOUTHEAST ACROSS
THE AREA.

FLOODING WILL BE THE PRIMARY THREAT THROUGH THE NIGHT...BUT SOME
ISOLATED LARGE HAIL WILL REMAIN POSSIBLE THIS EVENING.

.SGF...
.MO...FLOOD WATCH WATCH THROUGH TONIGHT.
.KS...FLOOD WATCH WATCH THROUGH TONIGHT.

FOSTER
Hazardous weather outlook, Jun 10, 1:05 PM CDT, 7 hours 4 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...INCLUDING SCATTERED SEVERE STORMS CONTAINING:
    HAIL UP TO TWO INCHES IN DIAMETER
    DAMAGING WINDS TO 70 MPH

  EXTREMELY HEAVY RAINFALL AND FLOODING ARE ALSO POSSIBLE

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL MOVE INTO NORTHWEST PORTIONS OF THE OUTLOOK
  AREA AFTER 2 PM...OVERSPREADING THE REMAINDER OF THE OUTLOOK AREA
  BY EVENING.

  DISCUSSION:

  THUNDERSTORMS WILL OVERSPREAD THE OUTLOOK AREA THIS
  AFTERNOON...WITH SOME OF THE THUNDERSTORMS LIKELY BECOMING SEVERE.
  THE GREATEST THREAT WILL LIKELY BE FROM LARGE HAIL TO THE SIZE OF
  GOLF BALLS OR LARGER AND DAMAGING WINDS TO 70 MPH. WHILE AN
  ISOLATED TORNADO OR TWO CANNOT BE RULED OUT...CONDITIONS ARE NOT
  ALL THAT FAVORABLE FOR TORNADOS THIS AFTERNOON.

  IN ADDITION TO THE SEVERE WEATHER THREAT...VERY HEAVY RAINFALL
  WILL LIKELY ACCOMPANY THE THUNDERSTORMS. SOME THUNDERSTORMS COULD
  PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN LESS THAN AN
  HOUR. RAINFALL AMOUNTS OF THIS MAGNITUDE WOULD LEAD TO FLASH
  FLOODING.

  ADDITIONAL INFORMATION: A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE
  OUTLOOK AREA THIS AFTERNOON AND TONIGHT. FOR MORE DETAILED
  INFORMATION PLEASE REFER TO THE FLOOD WATCH PRODUCT
  (STLFFASGF)...OR VISIT OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/SGF.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE
  NEXT WEEK. IT IS DIFFICULT TO PINPOINT TIMING AND INTENSITY OF
  THESE THUNDERSTORMS...HOWEVER LOCALLY HEAVY
  RAINFALL...FLOODING...AND SOME SEVERE THUNDERSTORMS DO APPEAR TO
  BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED 2 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Local storm report, Jun 10, 6:38 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    NEOSHO                    MO   WIND DAMAGE
06/10/03   NEWTON                         GREENHOUSE ROOF BLOWN
                                          ONTO SOME CARS AT
                                          WALMART. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 10, 6:46 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    NEOSHO                    MO   FLOOD
06/10/03   NEWTON                         WIDESPREAD STREET
                                          FLOODING IN NEOSHO.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 10, 6:49 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    6 NW CAMDENTON            MO   .88 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY RESORT AREA.
Local storm report, Jun 10, 6:56 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
656 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    NEOSHO                    MO   .75 INCH HAIL
06/10/03   NEWTON                         REPORTED AT GOLF COURSE.
                                          REPORTED BY PUBLIC.
Special weather statement, Jun 10, 7:45 PM CDT, 24 minutes before
KSZ073-097-MOZ055>057-066>069-077-078-110115-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
745 PM CDT TUE JUN 10 2003

SEVERE THUNDERSTORM WATCH NUMBER 504...IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING...HAS EXPIRED FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...BENTON...CAMDEN...CEDAR...HICKORY...MILLER...MORGAN...ST.
CLAIR AND VERNON.

AND IN KANSAS:

BOURBON AND CRAWFORD.

ALTHOUGH THE WATCH HAS EXPIRED...ADDITIONAL THUNDERSTORM DEVELOPMENT
WILL BE LIKELY OVERNIGHT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

FOSTER
Local storm report, Jun 10, 7:56 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
756 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    GRANBY                    MO   .88 INCH HAIL
06/10/03   NEWTON                         REPORTED BY HAM RADIO
                                          OPERATOR.

0753 PM    CHESAPEAKE                MO   .75 INCH HAIL
06/10/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:04 PM CDTSevere Thunderstorm WarningSGFBenton56 min
Jun 10, 7:10 PM CDTSevere Thunderstorm WarningSGFLawrence65 min
Jun 10, 7:31 PM CDTSevere Thunderstorm WarningSGFLawrence44 min
Jun 10, 7:46 PM CDTSevere Thunderstorm WarningSGFBarry29 min
Jun 10, 7:49 PM CDTSevere Thunderstorm WarningSGFGreene56 min
Jun 10, 8:18 PM CDTFlash Flood WarningSGFMorgan5 hr
Jun 10, 8:32 PM CDTSevere Thunderstorm WarningSGFWebster58 min
Jun 10, 8:33 PM CDTFlash Flood WarningSGFMiller5 hr
Jun 10, 8:37 PM CDTSevere Thunderstorm WarningSGFChristian53 min
Jun 10, 9:05 PM CDTSevere Thunderstorm WarningSGFWright55 min
Jun 10, 9:22 PM CDTTornado WarningSGFWright53 min
Jun 10, 9:44 PM CDTSevere Thunderstorm WarningSGFTexas61 min
Jun 10, 9:52 PM CDTFlash Flood WarningSGFMaries5 hr
Jun 10, 10:16 PM CDTSevere Thunderstorm WarningSGFDent59 min
Jun 10, 10:29 PM CDTFlash Flood WarningSGFNewton6 hr
Jun 11, 3:06 AM CDTFlash Flood WarningSGFPulaski3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.